Print This Page

Antidepressant Reacts Badly With Cold Medicine: Interaction Can Be Deadly!

  • Currently 4.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.9/5 (76 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I am a 38-year-old teacher at a private school. In the last several years the pressures of the job have increased considerably, and I have been feeling the stress.

A psychiatrist has prescribed a number of medications for mild depression. Fluoxetine (Prozac) upset my stomach and trazodone made me too drowsy to function. Now I am taking paroxetine (Paxil).

A few weeks ago I came down with the flu that was going around. I took a night-time cold medicine expecting it would help me sleep. But in the middle of the night I was too agitated to sit still. I felt dizzy and couldn't stop shaking. Needless to say, I couldn't sleep. When I became nauseated and started vomiting, my wife took me to the emergency room.

While waiting to be seen I experienced tremors, diarrhea, confusion and had trouble breathing. The doctors said something about a serotonin syndrome and gave me diazepam.

What is serotonin syndrome? Should I avoid cold medicine from now on?

A. Serotonin syndrome can be extremely dangerous, if not lethal. People who are taking a medication that works through serotonin, such as the popular antidepressants paroxetine, fluoxetine and sertraline, may be susceptible to this condition if they are taking other medications, especially antidepressants such as Nardil or Parnate. Over-the-counter medicines containing the cough suppressant dextromethorphan can also interact with antidepressants. 

Because dextromethorphan is so common in cough medicines (It's the DM in Robitussin DM and dozens of other products) you need to be especially vigilant. For as long as you remain on this antidepressant, you should avoid cough or cold medicines with DM in the name or dextromethorphan in the ingredient list. 

Other medications can also predispose to serotonin syndrome in the wrong combination. Be cautious if you get a prescription for Cymbalta or any other antidepressant. Tramadol is also a potential problem. 

Classic symptoms include agitation, confusion, hallucinations, rapid heart rate (palpitations), diarrhea, nausea or vomiting, fever, muscle spasms, overactive reflexes and rapid changes in blood pressure. There are, however, many other possible symptoms, including seizures and severe joint pain (Physical Therapy, June, 2008). Doctors and pharmacists must be vigilant to prevent such drug interactions.

Here are a few other stories to illustrate how dangerous this reaction can be:

"I too had a very bad interaction from taking Gralise, Tramadol, and Cymbalta. I was told that I had serotonin syndrome. I was weaned off twice and it has been 3 weeks since I have had any Cymbalta.

"I believe that the FDA should be put to task for the lack of an appropriate weaning schedule and lack of appropriate box warnings." V.V.


"Unfortunately, as stated above, many doctors do not seem to know about serotonin syndrome. My daughter takes Prozac and I actually had to tell two different doctors about serotonin syndrome when they wanted to prescribe her cough syrup with dextromethorphan in it.

"Also, Ibuprofen can be a problem too for people that take anti-depressants. I am glad I had read about it so I could tell the doctor. She went and looked it up and came back and said "I was right and that she had learned something today!!" Amazing, but rather scary!" E. J.


"I have been on Tramadol for pain and Cymbalta for depression. I got depressed due to the constant pain I was in. I have a sciatic nerve pain. About 10 days ago I felt extremely sick. Got myself out of bed and off to a doctor. She immediately said that I have Serotonin Syndrome and must go to Hospital Emergency Department. She called them.

"They ran drips through which stopped the uncontrolled twitching. They informed me to stop taking Tramadol and Cymbalta immediately. Well that was like sending me straight to hell! I have been so ill the last 10 days. Today is the first morning I could get out of bed without first walking into something.

"My symptoms are as follows:
Severe brain zaps. If I move my eyes I get brain zaps.
Had really bad flu.
Hyperthermia. Wake up every night and my pj's are soaked through. My husband said he touched me one night as I was restless in my sleep. He said I was all wet.
I have had diarrhoea now for 6 days.
Get very weird dreams.
In last 2 days I have felt depressed, crying my eyes out - the next minute I want to punch someone.
Please tell me it will stop." L.D.V.D.


Two people we know suffered from serotonin syndrome. One died, while the other recovered after a week in a coma. We describe these cases and other deadly drug interactions in our book, Top Screwups Doctors Make and How to Avoid Them, available in libraries and online at PeoplesPharmacy.com.

 

  • Currently 4.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.9/5 (76 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

6 Comments

| Leave a comment

I weaned myself on Cymbalta this summer with the help of a naturopath. But went back on it this fall. I've had bad muscle spams occasionally. Would Lexapro be safer? Thanks, Kit Z.

I was on Stelazine for more than a decade, and was warned not to take cold medications. Possibly for a different reason, but basically, no cold meds seems to be a good rule to follow for me.

I have been diagnosed with Osteoarthritis with Myofacial pain (sorry for the spelling) and was so miserable beginning in March. Had lots of tests run, etc. The doctor put me on Tramadol with Tylenol... I had only been taking Tylenol... this combination has saved my life and I am able to do things and regain my strength and life... so is this a dangerous combination also? I also take Lasartin for BP and that is all!

I am aware not to mix any more Acetaminophen into this mix and only take the one 650 extended release tablet. Please let me know.... I did check with a pharmacy but would also like your opinion.!!!!
I am the one who could not tolerate Gabapentin and allergic to Aspirin.

When I read stories like this it makes me wonder if the entire medical profession is asleep at the wheel. We all have to be so vigilant about our medical care and constantly be questioning whether it's helping or killing us. Even if don't take any prescription drugs we still have to beware of our supplements and over-the-counter drugs because who knows what's in them, where they were manufactured, if they're poison, if they have the dosage that it says they do on the box.

There is a website--drugs.com--where one can check possible drug interactions. It's a real eye-opener: I checked the prescription drugs my sister was taking and found a drug interaction that could be fatal. All of the prescriptions were taken on the advice of her physician. Do no harm?? I say go back to school or start a practice that isn't run by an insurance company. Unless, of course, you've been co-opted by said insurance companies. Life in this profit-driven, soulless country has become very scary.

I have been taking Zoloft for 25 years. I have taken robitussin DM MANY times over the years and never had a reaction. WHY?

Thank you so much for the info on antidepressants and possible drug interaction with OTC cold meds. You just may have saved my life! As far as my meds go, I have to be the expert.

Unfortunately, I have a list of auto immune diseases that is a mile long.The last few years the RA has been very troublesome with many hospitalizations and many spinal surgeries.Just trying to keep my meds straight with hospital staff is a job in it's self.

I would like to thank you for your program,the amount of information you're able to give in a small amount of time and your integrity. I will remain a loyal listener in Wisconsin.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.